Valproic Acid & hiv?
Mar 17, 2006
I have a mental state which necessitates taking a mood-stabilizer. One of my options would be to switch to Valproic Acid. My interest is because of the study released back in August '05 shows a linkage between Valproic Ac. and decreased viral levels. I don't mind the medication, as I've been on it before, and hope that it might encourage weight gain as it once did before. Note: I realize a specialist in the field is best to see, but I am trying to gain as many answers as I can, and I am just not prepared to see one yet. I do however, see a psych, who is not familiar with hiv. Thank you for your time.
Response from Dr. Horwath
The study showed that valproic acid may decrease the number of dormant HIV infected cells. This is a very interesting finding, but as other authors have commented it is premature to assume that this has any clinical implications for the treatment of people with HIV. Dormant CD4 cells are only one small part of the whole population of cells infected with HIV. In order to make a difference in the course of the illness, one would have to eliminate virtually all these cells, and this is only one study that suggests it might be possible. This study is only the first small step towards larger investigations into eliminating HIV from the body. It is hopeful, but too soon to predict whether this will develop into a real treatment strategy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ear Infection After Sex With Stripper Worried I Have HIV
- Stinging Pain After Unprotected Vaginal Sex Worried I Have HIV
- White Bumps After Licking Penis Worried I Have HIV
- White Tongue After Drinking Water Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Are Red Bumps A Sign Of An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.